Pennsylvania, 2018

Flash Flooding and Damaging Winds in Pennsylvania, July 27, 2018

July 27, 2018 · NWS PHI · 4 events in 1 county or zone

Severe thunderstorms impacted the area and caused wind damage. Also, flash flooding occurred in northeastern Berks County, where 2 to 4 inches of rain fell in a short amount of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Severe thunderstorms impacted the area and caused wind damage. Also, flash flooding occurred in northeastern Berks County, where 2 to 4 inches of rain fell in a short amount of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 27, 2:54 PM EST, 31 minutes earlier.

Area forecast discussion, Jul 27, 2:54 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
354 PM EDT Fri Jul 27 2018

.SYNOPSIS...
A cold front moves across our region tonight, then it slows just
offshore Saturday into Sunday. High pressure builds in for Sunday
before weakening northward on Monday. A warm front lifts northward
across our area during Tuesday, then a cold front arrives Wednesday
night into Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Cold front continues to work its way slowly through the western
Pennsylvania. Expect to have rounds of thunderstorms until the
front arrives very late tonight. The severe wind and hail threat
should continue through this time, although we will likely see
it diminish slightly through the late evening. The other major
hazard has been heavy rain leading to flooding. The combination
of very heavy rain and training cells increases the flash flood
threat, especially across areas that received heavy rain in the
Saturday through Wednesday period.

Once the front reaches the shore late tonight, could see some
patchy fog develop, especially in areas that receive heavy rain
this afternoon and evening.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
A surface high will start to build east towards our region. As a
result, expect mostly dry conditions except near the shore where
the front may stall. Temperatures behind the front won't be
significantly lower than today, with highs mostly in the mid to
upper 80s across the region, with the exception of the

&&

.LONG TERM /SATURDAY THROUGH FRIDAY/...
Due to ongoing weather, few changes made to the extended
periods.

Summary...Turning noticeably less humid during the second half of
the weekend for much of the region, then the humidity and moisture
increases once again during next week as does the potential for some
locally heavy rain/flooding.

Synoptic Overview...A closed low across eastern Canada Saturday is
forecast to open up as it slides eastward into early next week.
Meanwhile, the flow sharpens again and the tailend of the trough
looks to close off near the Mid-Mississippi Valley during early next
week. As this occurs, a strengthening ridge is positioned off the
East Coast and the flow between these two systems will direct
tropical moisture northward. The western Atlantic ridge may be tough
to dislodge, therefore the trough from the west and an associated
surface cold front may be slow to arrive into our area during the
second half of next week. Given the flow aloft that is forecast,
locally heavy rain and flood threat will return during next week as
the precipitable water values reach or exceed 2 inches.

For Sunday...As a closed low shifts east-northeast across
eastern Canada it is forecast to gradually open up. The southern
extent of the trough therefore weakens or lifts out with time
across the Northeast. An associated surface cold front is
forecast to be shifting just off the Mid-Atlantic coast during
Saturday, however this may tend to stall near the coast or even
dissipate with time. There does look to be a window of
opportunity through about early Saturday afternoon, across the
eastern and southern areas especially, where a few showers or a
thunderstorm may occur before much drier air arrives. The
forecast soundings overall indicate quite a bit of drying occurs
Saturday afternoon above the mixed boundary layer, and this
would tend to erode the instability. Surface high pressure
builds in during Sunday and a much less humid airmass is
anticipated for much of our region. The flow will be lighter
especially on Sunday, therefore an afternoon sea/bay breeze
should develop.

For Monday and Tuesday...This time frame looks to become a little
more uncertain as the flow aloft starts to sharpen. A trough should
close off near the Mid-Mississippi Valley with time while a ridge
strengthens in the western Atlantic. This turns the flow more
southwesterly and the start of moisture advection gets underway.
There looks to be a surge in the moisture/theta-e advection Monday
night and Tuesday and this should be when a surface warm front lifts
northward well in advance of surface low pressure eventually
tracking up the Ohio Valley. The forecast challenge is how much
convection accompanies the moisture surge and surface warm front. It
appears that convective chances on Monday are greatest to our west,
however some showers and storms cannot be ruled out in our area
especially across the western and southern areas.

There looks to be a better chance on Tuesday with the advancement of
the warm front. Given the western Atlantic ridge building some
though, the highest chances for convection looks to be inland from
the coastal areas. Given the precipitable water values increasing to
around 2 inches through the time frame, convection will be capable
of producing locally heavy rain and this could lead to some
flooding. The flood threat will depend on the extent of the
convection since the recent heaviest rainfall occurred just to our
west.

For Wednesday and Thursday...A convectively active time frame is
quite the possibility. The guidance shows the western Atlantic ridge
holding firm and potentially even shifting westward some, while a
trough from the Great Lakes southwestward gradually shifts eastward.
Since the ridge farther east looks to hold, this trough may be
slowed as it tracks eastward along with an associated surface cold
front. This places our area in southwesterly flow along with a
continued high moisture content airmass. Looks like convection would
be mostly diurnally driven except when the cold front gets closer.
The steering flow may be such to support some training or
backbuilding convection, and therefore some rounds of locally heavy
rain is quite possible along with at least a local flood threat.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

This afternoon and tonight ...MVFR/IFR in thunderstorms. Heavy
rain and gusty winds possible. Patchy fog with reduced
visibility possible after 06Z Saturday. Low confidence in the
timing of storms and if fog will affect any TAF sites.

Tomorrow...Mostly VFR conditions. Westerly winds 5 to 10 KT. Sea
breeze possible.

Outlook...
Saturday night and Sunday...VFR overall. Westerly winds 5-10
knots, becoming light and variable each night at most terminals.
A sea/bay breeze should develop during each afternoon with a
wind shift to the south-southeast, mainly at ACY and ILG and
especially Sunday afternoon. A few lingering showers or
thunderstorms possible through about early Saturday afternoon,
mainly south and east of PHL.

Monday through Wednesday...Mainly VFR. Some showers and
thunderstorms are possible especially during Tuesday. South to
southeast winds 10 knots or less during the day, then light and
variable each night at many terminals.

&&

.MARINE...
Although widespread conditions will be below SCA criteria,
showers and thunderstorms through late tonight will move across
the waters resulting in strong and gusty thunderstorm winds,
dangerous lightning strikes, and visibility reductions in heavy
rain. Please stay advised for any statements that may be
issued.

Outlook...
Saturday and Sunday...The conditions are expected to be below Small
Craft Advisory criteria. A sea/bay breeze especially Sunday
afternoon may result in some enhancement to the winds particularly
nearshore.

Monday through Wednesday...The conditions are expected to be
below Small Craft Advisory criteria. Winds may start variable
Monday before settling more from the south-southeast, then some
increase in the southerly winds is expected Tuesday.

Rip Currents...
After talking with local beach patrols, have upgraded the risk
of dangerous rip currents to high along the NJ shore through at
least this evening. For the Delaware Beaches, the risk remains
moderate through at least this evening.

For tomorrow, conditions may improve, though a moderate risk of
rip currents is possible.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 11 PM EDT this evening for PAZ054-055-
     060>062-101>103-105.
NJ...High Rip Current Risk until 11 PM EDT this evening for NJZ014-
     024>026.
DE...None.
MD...Flash Flood Watch until 11 PM EDT this evening for MDZ008-012-
     015-019-020.
MARINE...None.

&&

Synopsis...Gorse
Near Term...Johnson
Short Term...Johnson
Long Term...Gorse/Johnson
Aviation...Gorse/Johnson
Marine...Gorse/Johnson
Hazardous weather outlook, Jul 27, 2:32 PM EST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
332 PM EDT Fri Jul 27 2018

MDZ008-012-015-019-020-PAZ054-055-060>062-101>103-105-281945-
Cecil-Kent MD-Queen Annes-Talbot-Caroline-Carbon-Monroe-Berks-Lehigh-
Northampton-Western Chester-Eastern Chester-Western Montgomery-
Upper Bucks-
332 PM EDT Fri Jul 27 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Maryland, east
central Pennsylvania, northeast Pennsylvania and southeast
Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Downpours later Monday through Thursday could be heavy enough to
produce local flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>003-NJZ001-007>010-012-013-015>023-027-PAZ070-071-104-106-
281945-
New Castle-Kent-Inland Sussex-Sussex-Warren-Morris-Hunterdon-
Somerset-Middlesex-Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Delaware-Philadelphia-Eastern Montgomery-
Lower Bucks-
332 PM EDT Fri Jul 27 2018

...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey and southeast
Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Showers and thunderstorms could produce heavy rain leading to
localized flooding, especially in poor drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Downpours later Monday through Thursday could be heavy enough to
produce local flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ014-024>026-281945-
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
332 PM EDT Fri Jul 27 2018

...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Severe Thunderstorm Watch.

There is a moderate risk for the development of dangerous rip
currents through at least this evening.

Showers and thunderstorms could produce heavy rain leading to
localized flooding, especially in poor drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Downpours Tuesday through Thursday could be heavy enough to produce
local flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-281945-
Delaware Beaches-
332 PM EDT Fri Jul 27 2018

...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Delaware.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a moderate risk for the development of dangerous rip
currents through at least this evening.

Showers and thunderstorms could produce heavy rain leading to
localized flooding, especially in poor drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Downpours Tuesday through Thursday could be heavy enough to produce
local flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ450>455-281945-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
332 PM EDT Fri Jul 27 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms this afternoon and evening could produce wind gusts in
excess of 34 KT.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-281945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
332 PM EDT Fri Jul 27 2018

...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Jul 27, 1:24 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
224 PM EDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     MARINE TSTM WIND 1 SE DEWEY BEACH        38.69N  75.06W
07/27/2018  M44 MPH          ANZ455             DE   WEATHERFLOW

&&

EVENT NUMBER PHI1801128

JRK
Local storm report, Jul 27, 2:33 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
333 PM EDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TSTM WND DMG     SEABREEZE               38.70N  75.08W
07/27/2018                   SUSSEX             DE   EMERGENCY MNGR

            UTILITY POLES AND TREES DOWN NEAR INTERSECTION OF DODD
            AVE AND SALISBURY ST. ROOF DAMAGE TO A HOUSE WAS ALSO
            REPORTED. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER PHI1801129

JRK
Special weather statement, Jul 27, 2:45 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
345 PM EDT FRI JUL 27 2018

DEZ002-NJZ016-017-021-022-272015-
Kent-Salem-Cumberland-Atlantic-Gloucester-
345 PM EDT FRI JUL 27 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN KENT...
WEST CENTRAL ATLANTIC...CUMBERLAND...SOUTHEASTERN SALEM AND
SOUTHEASTERN GLOUCESTER COUNTIES...

At 344 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Newfield to near Millville to near
Woodland Beach. Movement was east at 15 mph.

Winds up to 50 mph and pea size hail are possible with these storms.

Locations impacted include...
Vineland, Millville, Bridgeton, Smyrna, Buena, Laurel Lake, Clayton,
Newfield, Greenwich, Shiloh, Newport, Olivet, Malaga, Dividing Creek,
Fairton, Cedarville, Seabrook Farms, Fortesque, South Vineland and
Rosenhayn.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 1000 PM EDT for
central and northern Delaware...and southern New Jersey.

LAT...LON 3936 7550 3933 7550 3934 7549 3933 7547
      3934 7543 3938 7540 3940 7544 3959 7510
      3957 7483 3925 7508 3923 7517 3930 7527
      3921 7539 3916 7541 3915 7543 3928 7564
TIME...MOT...LOC 1944Z 269DEG 15KT 3953 7505 3938 7513 3930 7547

CMS
Local storm report, Jul 27, 2:46 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
346 PM EDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     MARINE TSTM WIND SHIP JOHN SHOAL NOS     39.30N  75.38W
07/27/2018  M44 MPH          ANZ430             NJ   NOS PLATFORM

&&

EVENT NUMBER PHI1801130

DAVIS
Special weather statement, Jul 27, 3:19 PM EST, 6 minutes before
Special Weather Statement
National Weather Service MOUNT HOLLY NJ
419 PM EDT FRI JUL 27 2018

DEZ003-004-272100-
Inland Sussex-Delaware Beaches-
419 PM EDT FRI JUL 27 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SUSSEX COUNTY...

At 418 PM EDT, a strong thunderstorm was located over Dagsboro, or 13
miles southeast of Georgetown, moving northeast at 20 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Millsboro, Lewes, Milton, Selbyville, Dagsboro, Millville, Henlopen
Acres, Gumboro, Cape Henlopen State Park, Long Neck, Ocean View,
Frankford and Dewey Beach.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3846 7541 3888 7528 3879 7516 3880 7509
      3867 7507 3869 7514 3862 7508 3866 7507
      3866 7506 3861 7507 3859 7521 3860 7506
      3845 7516
TIME...MOT...LOC 2018Z 205DEG 19KT 3853 7525

amc
Local storm report, Jul 27, 3:24 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
424 PM EDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HEAVY RAIN       1 N SALLY ANN           40.48N  75.72W
07/27/2018  M2.45 INCH       BERKS              PA   MESONET

            1-HR RAINFALL

&&

EVENT NUMBER PHI1801131

JRK

The radar

The Philadelphia radar (KDIX), 129 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Berks

When
July 27, 3:25 PM EST to 5:30 PM EST
Where
Berks County, 1.27 mi NE of Lyons to 0.97 mi W of Bowers
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.490, -75.750

Sacony Creek overflowed it banks in Bowers. Roadway flooding occurred in Bowers Park. Nearby homes were also affected by the flood waters.

Thunderstorm Wind, Berks

When
July 27, 6:13 PM EST
Where
Berks County, 1.05 mi W of Scarlets Mill
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
40.230, -75.870

Debris in roadway caused by strong winds on Plow Road in Robeson Twp. Time estimated from radar.

Thunderstorm Wind, Berks

When
July 27, 6:13 PM EST
Where
Berks County, 0.53 mi E of Wyomissing Hills
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.330, -75.960

Photos show a large hardwood tree uprooted and fallen on a house. Time estimated from radar.

Flash Flood, Berks

When
July 27, 6:15 PM EST to 6:45 PM EST
Where
Berks County, 0.82 mi WNW of Topton to 0.72 mi NE of Topton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.504, -75.715

Roadway flooding occurred in and around Topton. Part of State Street was closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760688, 760678, 760682, 760692.